Antiepileptic drugs (AEDs) constitute a diverse class of agents with heterogeneous mechanisms of action and diverse side-effect profiles. Weight change, either gain or loss, is a common AED side effect, conferring multiple risks of additional morbidity.
The risks inherent in weight change, such as diabetes, coronary heart disease (CHD), and polycystic ovary syndrome (PCOS), may be exacerbated by the interaction of polypharmacy and comorbidities. Patients with epilepsy are more likely to be receiving multiple medications and are also more likely than the general population to suffer from morbidities related to both weight gain and weight loss. For certain patients, use of an AED associated with weight change, particularly weight loss, may be salubrious, although long-term weight change in these patients may ultimately become undesirable. Appropriate selection of an AED to minimize the risk of morbidity arising from weight change should be guided by a knowledge of patients’ weight status, their comorbidities, and use of other medications. The potential for added risk in certain subpopulations, such as pediatric, elderly, and female patients, requires additional caution in selecting an AED.
Use of a weight-neutral AED is recommended to lessen the risk of dysfunction arising from weight change.